So, I am now upped to 150mg Flecainide 2 x/day and started this last night. So far, no real changes but also no real side effects. But, I had an appointment at the endodontist today and when they gave me the novocaine, I about passed out. My whole body felt really really weird (drugged like) and I got sweaty, rapid, shallow breathing etc. This only lasted for a couple of minutes, but those were some scary minutes. I was about 10 seconds from calling the dentist and saying I needed some help. Has anyone had a reaction like this? It scared the heck out of me. Also, has anyone ever taken flecainide (I have Atrial Tachycardia) and had some relief only to last a few days and then revert back to where it was before? Thanks.
Did you tell your dentist of your heart problem AND did you tell him the name of the meds you are on?
I never had a severe reaction to Novocaine, but was told by the Cardiologist to tell Dentists to give me the shots WITHOUT epinephrine not because I have a heart problem, my heart is fine, but because I have high BP (am on meds) and because I have PVC's off and on.
My heart used to start skipping or racing after the dentist gave me the novocaine, but it didn't last long.
Not sure if it could have been the combination of flecainide and "novocaine," but until I got my pvcs under good control (ablations), I could not use any dental anesthetic with epinephrine in it. There are a number of anesthetics available and some do NOT contain epinephrine. Typically, they do not last as long and must be readministered for long procedures.
I remember getting a racing heart and palps from the epinephrine. One time, I had a sinking feeling (like an out of body experience) from the epinephrine. I could not even raise my hand to let the DDS know there was problem. He figured it out when I threw up...UGH!
Did you have the feeling while the DDS was giving the med? He may have hit a nerve, or it could be the epi...just my thoughts. Might want to check with your cardio's office for side effects from dental anes. and flecainide.
Oh, when I was on flecainide, I had side effect, one of them was weird dreams. The Dr. said it can have an effect on a person's CNS... I didn't have the same side effects with rhythmol Good luck! Hope your tooth is better. I had root can therapy a couple of weeks ago...My jaw hurt from holding it open, but the tooth was fine. : )
Thanks. I felt ok while getting the injection and was fine 2 weeks ago (while on a lower dose of flecainide). This was just a horrible feeling. I had written down everything 2 weeks ago that I was on so they do know. I also had just taken the flecainide about an hour before the procedure so maybe it was all just too much for my system. Hoping this stupid tooth calms down too. It's been a rough couple of months. LOL
My dentist will not use an injection that has epenephrine while in my mouth. I would suppose that the vasoconstriction is what caused your "wierd" feeling. Read a little further down in the article and it mentions this happening.
FYI, you can ask your dentist to put a bite block in your mouth, and that way you don't have to hold your mouth open, the bite block does it for you. It makes a HUGE difference for me so for anything lengthy I always ask for one. Oh, and I never have any dental anesthetic with epi. You might end up needing one or two more injections, esp. for something like a root canal, I think, b/c it wears off sooner.
Maggiemag, Thanks! The endodontist did give me a bit block, but used one that was toooooo big. My regular DDS used a smaller one and it helped a lot!! Wish I had known about those sooner : )
Triciliz, I don't think I've ever had a DDS tell me about the epi connection. It's just something I learned along the way. Next time you're at the DDS ask if they used an anesthetic with epi (I'll bet they did). Sure hope your tooth calms down very soon.
I will keep that in mind for the next dental visit. The thing that has me depressed about this whole thing (other than the fact that the increased flecainide isn't working any better than the lower dosage) are those little things that make you have to think about all of this; like I have some "condition". I guess I do, but at 42 and a mom of 4, dance teacher etc. I just don't have time to be sick. What moms do? So, when I felt horrible at the dentist yesterday, it just got to me that I have to consider all of these things. I don't know if that makes sense. I just wish so much that they were able to do a successful ablation. Oh well. Marching on.....
I just experienced a near death experience at the dentist when he suggested that I have a deep root planing and proceeded to numb my entire mouth. When he got to the last shot in my lower left jaw my entire body began violently shaking, heart racing, drowsiness, I truly thought that I was near death. I went to emergency hospital, and the paramedics said that I was having a panic attack, but I knew that was not the case, as I have been going to the dentist all my life and was not fearful of the procedure. I found out later that the whole mouth would have been far to invasive, also, the dentist was defensive and stated that he had only given me 4 cc. I do not know what he gave me in the injection but the reaction to the overdose was severe.
I ended up in the emergency room four times from the dentist office because I reacted with a chocking feeling and tremors and slurred speech and convulsions. I was not on any other meds. So now most of my dental work is done without anesthesia, and if I need a root canal it has to be done in a hospital under light sedation.
I even had to have a spinal tap and breast biopsies in the last couple of months without any anesthesia. I rather take the pain than a visit to the ER. Good luck to all.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.